Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 438, NWS North Platte, NE

September 18, 2005Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 18, 2005, 4:15 PM CDT for Brown County, Rock County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2005, 4:15 PM CDT (21:15 UTC)
Expired
Sep 18, 2005, 5:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:30 PM CDTHAIL 0.7510 Sw Bassett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 182115
SVRLBF
NEC017-149-182200-
/O.NEW.KLBF.SV.W.0438.050918T2115Z-050918T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 12 MILES SOUTH OF JOHNSTOWN TO BASSETT TO 15 
  MILES SOUTHEAST OF NEWPORT.AND MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG PINE AND BASSETT BY 420 PM CDT
  NEWPORT BY 425 PM CDT
  AINSWORTH BY 430 PM CDT
  JOHNSTOWN BY 435 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4228 10020 4248 9950 4230 9924 4279 9927
      4270 9955 4275 10000

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 182145
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT SUN SEP 18 2005

NEC017-182154-
/O.CAN.KLBF.SV.W.0438.000000T0000Z-050918T2200Z/
BROWN NE-
444 PM CDT SUN SEP 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4230 9965 4235 9953 4230 9925 4279 9928
      4270 9956 4272 9967

$$

NEC149-182200-
/O.CON.KLBF.SV.W.0438.000000T0000Z-050918T2200Z/
ROCK NE-
444 PM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN ROCK COUNTY...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 12 MILES SOUTH OF
BASSETT...MOVING EAST AT 15 MPH.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4230 9965 4235 9953 4230 9925 4279 9928
      4270 9956 4272 9967

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:36 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 18, 3:36 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN SEP 18 2005

.DISCUSSION...
SURFACE LOW TO SOUTHEAST OF GID IN CENTRAL KS. TDS IN 60S EAST OF
AN ONEILL TO LBF LINE WITH DRIER AIR MOVING INTO PANHANDLE
CONVECTION BEGINNING TO FIRE ALONG STATIONARY BOUNDARY NEAR KLNX
88D. STRATUS OVER SOUTHWEST HAS KEPT STRONG CAP IN PLACE THROGH THE
DAY. DESTABILIZATION OCURRING QUICKLY OVER NORTH CENTRAL ZONES
BETWEEN THEDFORD AND ONEILL WHERE INSOLATION HAS ALLOWED
TEMPERATURES TO RISE INTO THE UPPER 80S WITH TDS IN THE LOW 60S.
SB CAPES IN THE 1500 TO 2500 JOULES/KG RANGE FROM BBW TO ONIELL. JET
STREAK INDICATED IN WV BEGINNING TO INTERACT WITH SURFACE BOUNDARY.
POSSIBILITY FOR ISO TOR OVER NORTH CENTRAL AT LEAST EARLY ON WITH
SOME SHEER INDICATED IN BUFR SOUNDINGS. MAIN THREAT SHOULD BE LARGE
HAIL. MAIN FOCUS TO SHIFT EAST OF FORECAST AREA EARLY THIS EVENING.
HAVE INTRODUCED SOME AREAS OF FOG OVER SOUTHWEST NEBRASKA BRIEFLY
MONDAY MORNING WITH INCREASING BL RH AND WINDS NEARLY CALM. GOOD
SUBCIDENCE BEHIND FRONT ON MONDAY WITH EXPECTED CLOUD COVER SLOWLY
ERRODING THROUGH THE MORNING HAVE UNDERCUT GUIDANCE SEVERAL DEGREES
WITH MOST AREAS SEEING TEMPERATURES AROUND 80. H5 RIDGE BUILDS BACK
INTO AREA ON TUESDAY WITH SURFACE HIGH OVER FORECAST AREA AND GOOD
INSOLATION LIGHT WINDS HAVE BUMPED TEMPERATURES INTO UPPER 80S TO
AROUND 90 ACROSS THE AREA. FAST ZONAL PATTERN SETS UP WITH FAST
MOVING SHOWRT WAVES EJECTING ACROSS NORTHERN PLAINS. RETAINED SCHC
POPS FOR WED THURSDAY TIME FRAME. WILL INTRODUCE SOME PRECIPITATION
FOR END OF PERIOD AS ECMF AND GFS COME MORE IN LINE. MOISTURE WILL
BE LIMITED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH NORTH CENTRAL
NEBRASKA...BROWN...ROCK...KEYA PAHA...BOYD...HOLT...BLAINE...
LOUP...GARFIELD...WHEELER AND CUSTER COUNTIES.
&&

POWER
Hazardous weather outlook, Sep 18, 2:57 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT SUN SEP 18 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-192000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
257 PM CDT SUN SEP 18 2005 /157 PM MDT SUN SEP 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA. COVERAGE IS EXPECTED TO BE SCATTERED
EAST OF HIGHWAY 83...AND ISOLATED WEST. THE MAIN THREATS FROM
STORMS THAT DO DEVELOP WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE IN THE
STRONGEST STORMS...MOST LIKELY EAST OF A LINE FROM BASSETT TO COMSTOCK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT AND FRIDAY
NIGHT...MAINLY NORTH OF HIGHWAY 2. THUNDERSTORMS ARE POSSIBLE EAST
OF HIGHWAY 83 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

In the hours before

Special weather statement, Sep 18, 3:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN SEP 18 2005

NEZ006>010-026>029-038-190400-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-
CUSTER-
INCLUDING THE CITIES OF...SPRINGVIEW...SPENCER...AINSWORTH...
BASSETT...ONEILL...DUNNING...TAYLOR...BURWELL...BARTLETT...
BROKEN BOW
356 PM CDT SUN SEP 18 2005

A TORNASDO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR KEYA PAHA...
BOYD...BROWN...ROCK...HOLT...BLAINE...LOUP...GARFIELD...WHEELER
AND CUSTER COUNTIES IN CENTRAL AND NORTH CENTRAL NEBRASKA.

SPRINGER
Special weather statement, Sep 18, 3:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN SEP 18 2005

NEZ006>010-026>029-038-190400-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-
CUSTER-
INCLUDING THE CITIES OF...SPRINGVIEW...SPENCER...AINSWORTH...
BASSETT...ONEILL...DUNNING...TAYLOR...BURWELL...BARTLETT...
BROKEN BOW
356 PM CDT SUN SEP 18 2005

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR KEYA PAHA...
BOYD...BROWN...ROCK...HOLT...BLAINE...LOUP...GARFIELD...WHEELER
AND CUSTER COUNTIES IN CENTRAL AND NORTH CENTRAL NEBRASKA.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:34 PM CDTSevere Thunderstorm WarningLBFRock41 min
Sep 18, 4:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 4:56 PM CDTTornado WarningLBFRock34 min
Sep 18, 5:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 6:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 6:31 PM CDTTornado WarningLBFHolt29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.